Creatine Linked to Testicular Cancer

Creatine Linked to Testicular Cancer

April 16, 2015 — Men who use muscle-building supplements containing creatine or androstenedione may have a higher risk of getting testicular cancer, according to a study published online in the British Journal of Cancer.

This risk seems to rise even more among men who begin using the supplements before age 25, who use various kinds of them to build muscle, or who use them for a long time.

Young people in particular use these products, and the number of users is growing, according to researcher Tongzhang Zheng, who led the study at Yale University.

While it’s unclear how many young people use them, “we do know that the [muscle-building supplement] business rakes in billions of dollars,” Zheng says.

The new study included 356 men diagnosed with testicular cancer between 2006 and 2010, and 513 men without testicular cancer. Participants were between the ages of 18 and 55 and lived in Connecticut or Massachusetts.

The men were asked whether they had risk factors for testicular cancer, like smoking, drinking, exercise, a family history of the disease, undescended testicles, and past injuries to the testicles or groin. The interviewers also asked about their lifetime supplement use, including use of 30 different types of muscle-building supplement powders or pills. The researchers used product labels to look into the major ingredients, including creatine, protein, and androstenedione.

The interviews revealed that almost 20% of participants with testicular cancer had used muscle-building supplements. The higher odds of getting the disease remained after the researchers took other things into account.

Testicular cancer is a common cancer in men ages 15 to 39. And rates of it have been on the rise in recent decades.

The reasons for the increase aren’t clear, Zheng says. It’s also unknown what ingredients in muscle-building supplements might be responsible, but scientists do know some of the ingredients can damage the testicles, he says.

Natural components in muscle-building supplements could act like artificial hormones, Zheng and colleagues say. Some products could also have impurities or less-active ingredients than those listed on the product label. Still others may have “hidden” ingredients not listed on the label, such as androgenic steroids, which have been linked to testicular cancer in rats.

Recently, the FDA raised concerns about muscle-building supplements. On April 13, the agency warned consumers not to use a supplement called Tri-Methyl Xtreme, because it might contain anabolic steroids that can cause liver damage.

GD Star Rating
loading...

From: http://www.webmd.com/cancer/news/20150416/muscle-building-supplements-cancer?src=RSS_PUBLIC

Leave a Reply

Your email address will not be published. Required fields are marked *

Categories

Archives

Advertisement

Advertisement